ArxivLens
PubMed autoimmune disease Humans

Thyroid storm triggered by immune checkpoint inhibitor therapy.

Hagiwara, Junya, Sakawaki, Eiji, Sakawaki, Sonoko, Sekine, Miku

pubmed-42225315 BMJ case reports, Vol. 19, No. 6, (2026) DOI: 10.1136/bcr-2026-272027 Published Jun 1, 2026
Read paper View PDF
More tools

Abstract

While immune checkpoint inhibitors (ICIs) have revolutionised cancer treatment, they can cause immune-related adverse events, including thyroid dysfunction and rarely, thyroid storm. Here, we present a rare case of thyroid storm occurring during ICI therapy, in which clinical and immunological findings strongly suggested Graves' disease. A man in his 80s with advanced lung cancer was hospitalised for multiple rib fractures. During admission, he developed fever, delirium, atrial fibrillation and marked thyrotoxicosis, leading to a diagnosis of thyroid storm. Given his prior treatment with nivolumab and ipilimumab, destructive thyroiditis was initially suspected, as this is the most common mechanism of ICI-associated thyrotoxicosis. However, marked thyroid-stimulating antibody positivity was more suggestive of Graves' disease than destructive thyroiditis. This case highlights that ICI therapy-associated thyroid storm can arise not only from destructive thyroiditis but also from Graves' disease. Therefore, careful clinical evaluation is essential to determine the underlying pathophysiology and guide optimal management.

AI Key Findings

Get AI-generated insights about this paper's methodology, results, significance, and more — available when analysis has been generated.

Paper preview View the original document

How to Cite This Paper

Reference manager: RIS EndNote

Discussion 0

This website uses cookies to ensure you get the best experience. Learn more